Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 82, NWS Birmingham, AL

May 17, 2013Bibb County, Hale County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 17, 2013, 5:47 PM CDT for Bibb County, Hale County, Tuscaloosa County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2013, 5:47 PM CDT (22:47 UTC)
Expired
May 17, 2013, 6:30 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bibb County, AL, Hale County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WUUS54 KBMX 172247
SVRBMX
ALC007-065-125-172330-
/O.NEW.KBMX.SV.W.0082.130517T2247Z-130517T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BIBB COUNTY IN ALABAMA...
  NORTHEASTERN HALE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 630 PM CDT

* AT 547 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LOW GAP...
  OR 17 MILES SOUTH OF TUSCALOOSA...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTREVILLE...LOW GAP...EOLINE...HAGLER...PEARSON AND HARMON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3315 8713 3295 8701 3293 8748 3303 8753
TIME...MOT...LOC 2247Z 256DEG 18KT 3298 8744

$$

GRANTHAM
2 follow-up statements
284 
WWUS54 KBMX 172300
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT FRI MAY 17 2013

ALC065-172310-
/O.CAN.KBMX.SV.W.0082.000000T0000Z-130517T2330Z/
HALE AL-
600 PM CDT FRI MAY 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HALE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3294 8740 3305 8743 3315 8713 3295 8701
TIME...MOT...LOC 2300Z 256DEG 18KT 3300 8736

$$

ALC007-125-172330-
/O.CON.KBMX.SV.W.0082.000000T0000Z-130517T2330Z/
BIBB AL-TUSCALOOSA AL-
600 PM CDT FRI MAY 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
TUSCALOOSA AND CENTRAL BIBB COUNTIES UNTIL 630 PM CDT...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LOW
GAP...OR 13 MILES WEST OF BRENT...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CENTREVILLE...EOLINE...WEST BLOCTON...HAGLER...PEARSON AND HARMON.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3294 8740 3305 8743 3315 8713 3295 8701
TIME...MOT...LOC 2300Z 256DEG 18KT 3300 8736

$$

GRANTHAM
260 
WWUS54 KBMX 172315
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT FRI MAY 17 2013

ALC007-125-172325-
/O.CAN.KBMX.SV.W.0082.000000T0000Z-130517T2330Z/
BIBB AL-TUSCALOOSA AL-
615 PM CDT FRI MAY 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TUSCALOOSA AND
CENTRAL BIBB COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3294 8740 3305 8743 3315 8713 3295 8701
TIME...MOT...LOC 2315Z 256DEG 18KT 3302 8727

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:07 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 17, 3:07 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT FRI MAY 17 2013

.DISCUSSION...

UPPER LEVEL TROUGH WILL CONTINUE ITS SLOW EASTWARD PROGRESSION
THROUGH THE NIGHT. FOR THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING...THE AREA OF SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS
OVER NORTHERN ALABAMA WILL PRODUCE STEADY RAINFALL WITH MORE
ISOLATED TO SCATTERED CONVECTION BEGINNING TO FILL IN AROUND
SOUTHWEST ALABAMA. SUFFICIENT INSTABILITY AND SHEAR REMAIN
SUPPORTIVE OF AN ISOLATED STRONG TO SEVERE THREAT THROUGH THE
EARLY EVENING...OR THE REMAINDER OF THE PEAK HEATING PERIOD.

TONIGHT...WEAKENING INTENSITY BUT SOME DECENT COVERAGE STILL
EXPECTED ACROSS THE NORTHERN HALF OF THE CWA. A SIMILAR SET UP FOR
SATURDAY AND SATURDAY NIGHT...ALTHOUGH THE BETTER COVERAGE WILL
SLIDE INTO EASTERN ALABAMA AS THE UPPER TROUGH SHIFTS FARTHER
EASTWARD.

A FEW SHOWERS POSSIBLE IN EAST ALABAMA ON SUNDAY WITH DRY WEATHER
AREA WIDE SUNDAY THROUGH TUESDAY AS AN UPPER RIDGE BUILDS IN.
ANOTHER SYNOPTIC SYSTEM MOVES INTO THE AREA MID TO LATE WEEK WITH
INCREASING DIURNAL SHOWERS AND THUNDERSTORMS.

TEMPERATURES WILL REMAIN COOL IN THE RAIN SHIELD AREA TOMORROW AND
SUNDAY WITH WARMER HIGHS NEXT WEEK.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

WITH AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING OVER THE MID
SOUTH... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF
CENTRAL ALABAMA THIS AFTERNOON AND FOR MUCH OF TONIGHT. MADE SOME
ADJUSTMENTS IN THE STARTING AND ENDING TIMES FOR VCTS... NAMELY
PUSHING THE START TIME BACK A FEW HOURS FOR ANB... BHM... AND
EET. THIS ALSO REQUIRED A LATER ENDING TIME FOR VCTS AT SITES
WHERE IT IS INCLUDED. BOTH OF THESE DECISIONS WERE BASED ON
CURRENT RADAR TRENDS AND SHORT TERM MODEL GUIDANCE. KEPT MGM AND
TOI FREE FROM ANY MENTION OF PRECIP AS BEST CHANCES SHOULD REMAIN
NORTH OF BOTH SITES.

DID NOT INCLUDE A PREVAILING TSRA LINE FOR ANY TAF SITE YET DUE TO
UNCERTAINTY IN THE TIMING AND COVERAGE OF THUNDERSTORMS ACROSS THE
AREA. EXPECT AMENDMENTS THIS AFTERNOON TO INCLUDE TSRA AS PRECIP
SHOULD DEVELOP OVER MISSISSIPPI AND THEN TRACK EASTWARD OVER
CENTRAL ALABAMA. FOR LOW CIGS OVERNIGHT AND INTO SATURDAY MORNING...
WENT AHEAD AND ADDED IN A FUEL ALT PREVAILING LINE AT ALL SITES
GIVEN THE CONSISTENCY AMONGST THE GUIDANCE IN SHOWING THIS AND THE
FACT THAT THERE ARE FAIRLY WIDESPREAD MVFR CLOUDS TO THE SOUTH AND
WEST OF THE AREA THAT WILL MOST LIKELY MOVE IN OVERNIGHT.
CONFIDENCE WAS TOO LOW TO INCLUDE ANY IFR YET.

77/GLEASON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  79  63  83  63 /  90  60  60  60  10
ANNISTON    65  79  65  82  65 /  80  60  60  60  10
BIRMINGHAM  68  80  67  85  67 /  80  60  50  40  10
TUSCALOOSA  68  82  68  86  66 /  60  40  20  10  10
CALERA      66  80  66  84  66 /  60  50  40  30  10
AUBURN      66  80  66  84  67 /  40  50  50  40  20
MONTGOMERY  65  83  67  87  66 /  30  40  30  20  10
TROY        64  82  65  87  66 /  20  30  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 17, 12:00 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT FRI MAY 17 2013

ALZ011>015-017>050-181700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1200 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE NORTHWEST OF A LINE FROM DIXONS MILL...TO CALERA...TO
GADSDEN THROUGH 9 PM. STRONGER STORMS COULD PRODUCE DAMAGING WINDS
AND LARGE HAIL. HEAVY RAINFALL WITH ANY SLOW MOVING STORM COULD
ALSO RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MIGHT BE
NEEDED ACROSS NORTHWEST CENTRAL ALABAMA THROUGH EARLY EVENING.

In the hours before

Special weather statement, May 17, 4:17 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT FRI MAY 17 2013

ALZ034-172215-
BIBB AL-
417 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR BIBB COUNTY UNTIL 515 PM CDT...

AT 416 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MERTZ...OR 10 MILES SOUTHWEST OF BRENT...MOVING
EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRENT...
  CENTREVILLE...
  HARRISBURG...
  EOLINE...
  WEST CENTREVILLE...

&&

LAT...LON 3312 8697 3310 8697 3310 8695 3308 8695
      3305 8688 3289 8688 3283 8712 3283 8731
      3287 8732 3288 8742 3295 8742
TIME...MOT...LOC 2117Z 250DEG 24KT 3288 8732

GRANTHAM
Special weather statement, May 17, 4:35 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT FRI MAY 17 2013

ALZ039-172230-
MARENGO AL-
435 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 530
PM CDT...

AT 435 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF INDIAN SPRINGS...OR 13 MILES WEST
OF LINDEN...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LINDEN...
  MYRTLEWOOD...
  JEFFERSON...
  PIN HOOK...
  CHICKASAW STATE PARK...

&&

LAT...LON 3242 8804 3246 8753 3221 8753 3223 8802
      3226 8801 3229 8803 3230 8800 3231 8794
      3235 8797 3234 8799 3237 8802 3237 8805
TIME...MOT...LOC 2136Z 269DEG 21KT 3233 8798

GRANTHAM
Special weather statement, May 17, 5:05 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT FRI MAY 17 2013

ALZ022-172245-
PICKENS AL-
505 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS COUNTY UNTIL 545
PM CDT...

AT 505 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ETHELSVILLE...OR 10 MILES NORTH OF PICKENSVILLE...
MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARROLLTON...
  REFORM...
  GORDO...
  MCSHAN...
  OWENS...

&&

LAT...LON 3347 8826 3342 8784 3320 8784 3329 8830
TIME...MOT...LOC 2205Z 280DEG 28KT 3336 8818

GRANTHAM
Special weather statement, May 17, 5:36 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT FRI MAY 17 2013

ALZ023-032-034-172315-
BIBB AL-HALE AL-TUSCALOOSA AL-
536 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA...
NORTHEASTERN HALE AND NORTHWESTERN BIBB COUNTIES UNTIL 615 PM CDT...

AT 535 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES EAST OF MOUNDVILLE...OR 16 MILES SOUTH OF
TUSCALOOSA...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LOW GAP...
  COALING...
  LAKE WILDWOOD...
  VANCE...
  BROOKWOOD...

&&

LAT...LON 3330 8728 3310 8710 3287 8754 3301 8767
TIME...MOT...LOC 2236Z 233DEG 18KT 3300 8752

GRANTHAM
Special weather statement, May 17, 5:36 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT FRI MAY 17 2013

ALZ033-039-040-172330-
DALLAS AL-MARENGO AL-PERRY AL-
536 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERRY...NORTHEASTERN
MARENGO AND WESTERN DALLAS COUNTIES UNTIL 630 PM CDT...

AT 536 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DAYTON...OR 6 MILES NORTHEAST OF LINDEN...MOVING
EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  UNIONTOWN...
  THOMASTON...
  DAYTON...
  FAUNSDALE...
  VAIDEN...

&&

LAT...LON 3249 8756 3248 8753 3250 8753 3257 8729
      3233 8721 3224 8775 3241 8781
TIME...MOT...LOC 2237Z 254DEG 20KT 3235 8767

GRANTHAM
Local storm report, May 17, 5:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     FUNNEL CLOUD     CARROLLTON              33.26N 88.10W
05/17/2013                   PICKENS            AL   PUBLIC

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:02 PM CDTSpecial Weather StatementBMXMarion43 min
May 17, 3:27 PM CDTSpecial Weather StatementBMXHale33 min
May 17, 3:51 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion39 min
May 17, 3:58 PM CDTSpecial Weather StatementBMXSumter32 min
May 17, 4:17 PM CDTSpecial Weather StatementBMXBibb58 min
May 17, 4:35 PM CDTSpecial Weather StatementBMXMarengo55 min
May 17, 5:05 PM CDTSpecial Weather StatementBMXPickens40 min
May 17, 5:11 PM CDTTornado WarningBMXPickens34 min
May 17, 5:31 PM CDTSevere Thunderstorm WarningBMXPickens44 min
May 17, 5:36 PM CDTSpecial Weather StatementBMXBibb39 min
May 17, 6:15 PM CDTSpecial Weather StatementBMXGreene45 min
May 17, 6:16 PM CDTSpecial Weather StatementBMXHale44 min
May 17, 6:42 PM CDTSpecial Weather StatementBMXDallas48 min
May 17, 6:59 PM CDTSpecial Weather StatementBMXHale61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.